MEDICAL MIX-UP LANDS DENNIS QUAID'S NEWBORNS IN NICU

Published on: November 20, 2007
MEDICAL MIX-UP LANDS DENNIS QUAID'S NEWBORNS IN NICU

Dennis Quaid's newborn twins were given the wrong dose of medication and wound up in the neo-natal intensive care unit, TMZ reports. The twins, Thomas Boone and Zoe Grace, reportedly received 10,000 units of Heparin, an anti-coagulant that prevents blood clots while in the hospital. The correct dose is 10 units.

The babies were born via surrogate on Nov. 8. They were mistakenly given the wrong dose of Heparin on Sunday, Nov. 11, sources tell TMZ, and "bled out." The twins are reportedly hospitalized at Cedars-Sinai Medical Center in Los Angeles and are in stable condition.

Update:
Michael L. Langberg, MD Chief Medical Officer, Cedars-Sinai Medical Center confirmed that an error occurred and released a statement addressing the situation:

On November 18, three patients who were receiving intravenous medications as part of their treatment had their IV catheters flushed with a solution containing a higher concentration of heparin (a medication used to keep IV catheters from clotting) than normal protocol. As a result of a preventable error, the patients' IV catheters were flushed with heparin from vials containing a concentration of 10,000 units per milliliter instead of from vials containing a concentration of 10 units per milliliter.

The error was identified by Cedars-Sinai staff, who immediately performed blood tests on the patients to measure blood clotting function. Four additional patients in the unit were tested as a precaution. The tests indicated that four of the seven patients had normal blood clotting function, and three had tests indicating prolonged blood clotting function. In one of the three patients, the clotting tests returned quickly to normal. The other two patients were given protamine sulfate, a drug that reverses the effects of heparin and helps restore blood clotting function to normal. Additional medical tests and clinical evaluation conducted on the two patients indicated no adverse effects from the higher concentration of heparin or from the temporary abnormal clotting function. Doctors continue to monitor the patients.

I want to extend my deepest apologies to the families who were affected by this situation, and we will continue to work with them on any concerns or questions they may have. This was a preventable error, involving a failure to follow our standard policies and procedures, and there is no excuse for that to occur at Cedars-Sinai. Although it appears at this point that there was no harm to any patient, we take this situation very seriously. We are conducting a comprehensive investigation, cooperating fully with the Los Angeles County Department of Health Services and will take all necessary steps to ensure that this never happens here again.